Diabetes Case Study: Lachlan's Story

New Blog Post Diabetes blog photo

Hey Everyone!

Carly here, one of the trainers at AHA. We are starting back up our monthly case study series and this week I have a case study on Lachlan to present to you. What we will do is keep the case study up for a week and have a discussion in the comments about the questions and next Friday I will post the answers for you. Anytime before or after the answers are posted, if you have any questions for me, please drop them in the comments and I will try my best to reply as quickly as possible! Or if you want, you can email me carly@healthcareacademy.com.au. I hope you enjoy this week's patient! 

You are working as a nurse in the Emergency Department and have received the following patient:

Lachlan is a 28-year-old male, known Type 1 Diabetic. Has been unwell for 2 days with vomiting and diarrhea. Vomiting has increased over the past four hours and he is now also complaining of abdominal pain. On assessment, Lachlan is pale, diaphoretic, and you smell a sweat scent coming off his breath. Lachlan is alert and oriented but is slow to answer questions. He seems to be having some difficulty breathing and has a breathing pattern that you have never seen before. See video:

 

Vital signs:

T- 36

HR- 120

RR – 30

BP – 110/76

SpO2 – 97 %

Labs:

Point of Care Blood Glucose – 30

Questions:

 

1) What diagnosis are you predicting that Lachlan will receive from the RMO?

 

2) What are the normal ranges for blood glucose levels?

 

3) What is the breathing pattern called that Lachlan is showing?

 

4) Do you know what labs you would expect to be ordered on Lachlan and what is the most important determinator in his diagnosis?

 

5) What IV medication would we be expecting to start on Lachlan once we had his bloodwork results back?

 

6) What are some other symptoms of Lachlan’s diagnosis? Hint…think about what patients may experience when they are new diabetics.

 

7) Bonus Question: Do you know what electrolyte might be falsely elevated in his bloodwork due to extracellular shift? Hint…this electrolyte may be added to Lachlan’s maintenance fluid even if it may appear normal on his bloodwork as insulin will shift this electrolyte intracellularly.

I look forward to being a part of the discussion around Lachlan this week and I hope that you are able to learn something about this more critically ill patient :)

Carly